Georgia, 2009

Hail and Lightning Strike in Georgia, May 15, 2009

May 15, 2009 · NWS FFC · 8 events in 8 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad upper trough was slowly moving from the central U.S. toward the eastern U.S. An accompanying cold front and Canadian high pressure system were moving southeast from the central U.S. Scattered thunderstorms developed during afternoon heating in an increasing moist and unstable atmosphere. On this particular day, a well defined sea breeze front was observed to move well inland from southeast Georgia during the early and mid-afternoon into northwest Georgia by evening. Scattered to numerous thunderstorms accompanied the sea breeze front as it moved northwest across the state. A few of these became severe producing penny to quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 15, 2:43 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 15, 2:43 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT FRI MAY 15 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO
PRODUCE A MOIST SOUTHERLY WIND FLOW OVER THE REGION INTO SUNDAY.
THIS AHEAD OF A COLD FRONT...CURRENTLY PUSHING INTO THE CENTRAL
PLAINS...AND PROGGED BY NAM AND GFS TO APPROACH THE AREA ON SATURDAY...THEN
PUSH ACROSS THE FORECAST AREA ON SUNDAY. AS A RESULT...WILL CONTINUE
TO EXPECT INCREASING RAIN CHANCES FROM EARLY SATURDAY THROUGH SUNDAY
AFTERNOON. IT APPEARS THE DRIVING UPPER DYNAMICS WILL BE A LONG WAVE
TROUGH THAT STRETCHES SOUTHWARD FROM CANADA...WITH AN ASSOCIATED
VORTICITY MAXIMUM TRACKING ACROSS MAINLY THE GREAT LAKES REGION OVER
THE WEEKEND. WITH THE GREATER UPPER SUPPORT WELL NORTH... AND ONLY
MODERATE INSTABILITIES OF 1500-2000 CAPES AND -3 TO -5 LIS IN PLACE
OVER THE WEEKEND... WOULD EXPECT ASSOCIATED CONVECTION AHEAD AND
ALONG THE FRONT TO BE MOSTLY BELOW SEVERE LIMITS. HOWEVER...WE CAN
NEVER RULE OUT A FEW SEVERE STORMS WITH A FRONTAL BOUNDARY PUSHING
INTO THE AREA AT THIS TIME OF YEAR. SO FAR SPC IS ONLY MENTIONING
GENERAL THUNDERSTORMS FOR GEORGIA ON SATURDAY AND SUNDAY...AND
THIS LOOKS REASONABLE AT THIS TIME. AS THE FRONT PUSHES INTO NORTH
GEORGIA SATURDAY NIGHT...EXPECT ONGOING CONVECTION TO WEAKEN INTO
SUNDAY MORNING WITH LACK OF HEATING. STORMS WILL BECOME MORE ACTIVE
AGAIN ON SUNDAY OVER CENTRAL GEORGIA AS THE FRONT PROVIDES A FOCUS
DURING DAYTIME HEATING. IT APPEARS ON SUNDAY...THE STRONGER STORMS
WILL LIKELY BE ALONG AND SOUTH OF A WEST POINT TO MILLEDGEVILLE TO
AUGUSTA LINE BY SUNDAY AFTERNOON...WITH THIS THREAT PUSHING INTO
SOUTH GEORGIA WITH THE FRONT SUNDAY EVENING. OVERALL RAINFALL
AMOUNTS SHOULD BE GENERALLY ONE INCH OR LESS THROUGH THE EVENT.
HAVE LEANED TOWARD PERSISTENCE FOR LOWS TONIGHT...THEN TOWARD THE
MAV NUMBERS REMAINING PERIODS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
EXPECT CLEARING CONDITIONS BY EARLY MONDAY IN THE WAKE OF THE COLD
FRONT AS HIGH PRESSURE AND A COOLER/DRIER AIRMASS ADVECTS DOWN FROM
THE NORTH. SIMILAR TO PREVIOUS MODEL RUNS...GFS AND ECMWF CONTINUE
TO SHOW A LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTH CENTRAL
GULF ON TUESDAY-TUESDAY NIGHT...POSSIBLY SOMEWHERE ALONG THE OLD
FRONTAL BOUNDARY THAT CAME THROUGH ON SUNDAY. AT THIS TIME OF
YEAR...THE ORIGINATING REGION FOR TROPICAL STORMS IS OVER THE
GULF AND GENERALLY ALONG OLD FRONTAL BOUNDARIES. BOTH GFS AND
ECMWF HINT AT MEANDERING THIS SYSTEM OVER THE GULF THROUGH THE
WORK WEEK...THEN POSSIBLY BRINGING THE SYSTEM INLAND SOMEWHERE
ALONG THE NORTH CENTRAL GULF COASTAL REGION LATE INTO THE WEEKEND.
WILL HAVE TO MONITOR THIS POTENTIAL CLOSELY WITH LATER RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  82  64  71  47 /  20  60  70  70  30
ATLANTA         66  80  63  68  48 /  20  70  60  70  30
BLAIRSVILLE     61  74  60  63  40 /  20  80  80  70  20
CARTERSVILLE    63  82  60  63  46 /  20  70  70  70  20
COLUMBUS        67  84  65  73  52 /  20  70  50  60  40
GAINESVILLE     64  77  60  66  46 /  20  70  70  70  30
MACON           65  84  66  80  51 /  20  60  50  70  50
ROME            65  83  63  67  46 /  20  80  80  60  10
PEACHTREE CITY  64  82  64  69  44 /  20  70  60  70  30
VIDALIA         65  84  66  81  54 /  20  40  40  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, May 15, 4:00 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT FRI MAY 15 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL WEAKEN TODAY WHILE A WEAK SURFACE PRESSURE
PATTERN CONTINUES ACROSS THE AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE GUSTY WINDS AND
LIGHTNING ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON INTO
TONIGHT.

.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA TODAY. THE AIRMASS WILL
BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH CAPES OF 1000 TO
1500 AND LIFT INDICES OF MINUS 3 TO MINUS 7. A FEW STORMS WILL GET
STRONG AS THE UPPER RIDGE WILL BE WEAKER TODAY. HOWEVER...THE LACK
OF A WELL DEFINED LIFTING MECHANISM WILL BE AN INHIBITING FACTOR
FOR SEVERE THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. THERE IS A
CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA MONDAY...AND WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BDL

In the hours before

Special weather statement, May 15, 3:17 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT FRI MAY 15 2009

GAZ006-008-152045-
417 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
UNION AND FANNIN COUNTIES UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN FANNIN COUNTY NEAR
CULBERSON...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
UNION AND FANNIN COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, May 15, 3:18 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT FRI MAY 15 2009

GAZ006-008-152045-
418 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
UNION AND FANNIN COUNTIES UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN FANNIN COUNTY NEAR
CULBERSON...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
UNION AND FANNIN COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CULBERSON AND WESTERN PARTS OF LAKE BLUE
RIDGE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 15, 3:24 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT FRI MAY 15 2009

GAZ105-106-108-152115-
424 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
CRISP...WILCOX AND DOOLY COUNTIES UNTIL 515 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR HATLEY...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
CRISP...WILCOX AND DOOLY COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE PITTS...HATLEY...SEVILLE...EAST
CRISP...PLEASANT VIEW...TIPPETTVILLE AND TREMONT. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 15, 3:38 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT FRI MAY 15 2009

GAZ084-152115-
438 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON
COUNTY UNTIL 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCINTYRE...MOVING NORTHWEST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WILKINSON COUNTY...INCLUDING AREAS AROUND
TOOMSBORO...IRWINTON...MCINTYRE...MCINTYRE...IVEY AND GORDON.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. ALSO...HEAVY
DOWNPOURS WITH THIS STORM MAY CAUSE LOCAL FLOODING OF LOW LYING AREAS
Special weather statement, May 15, 3:42 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT FRI MAY 15 2009

GAZ080-081-093>095-152115-
442 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TAYLOR...
MACON...HOUSTON...PEACH AND CRAWFORD COUNTIES UNTIL 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER CLINCHFIELD...MOVING NORTHWEST
AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TAYLOR...MACON...HOUSTON...PEACH AND
CRAWFORD COUNTIES...INCLUDING AREAS AROUND GROVE PARK...
CLINCHFIELD...GROVANIA...HAYNEVILLE...ELKO...SAND BED...KATHLEEN...
HOUSTON LAKE...MOSS OAK...PERRY...FRIENDSHIP...MEADOWDALE...SAINT
LOUIS...MARSHALLVILLE AND LAKEWOOD. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY. HEAVY DOWNPOURS WITH THESE STORMS COULD
CAUSE LOCAL FLOODING.
Special weather statement, May 15, 4:41 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT FRI MAY 15 2009

GAZ105-152215-
541 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND PEA SIZE
HAIL IN DOOLY COUNTY UNTIL 615 PM EDT...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LILLY...MOVING NORTHWEST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DOOLY COUNTY...INCLUDING AREAS AROUND
PINEHURST...LILLY...VIENNA...FLINT RIVER WMA AND BYROMVILLE.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

The radar

The Robins AFB radar (KJGX), 77 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning. Local standard time, as filed.

Hail, Dooly

When
May 15, 4:47 PM EST to 4:50 PM EST
Where
Dooly County, Lilly to 1 mi W of Lilly
Measured
0.75 in hail
Reported by
Public
Coordinates
32.150, -83.880

The public observed penny-sized hail.

Hail, White

When
May 15, 7:08 PM EST to 7:10 PM EST
Where
White County, 0.5 mi N of Sautee to Sautee
Measured
0.88 in hail
Reported by
Public
Coordinates
34.687, -83.670

The public observed nickel-sized hail near Sautee. One tree was also blown down further south near Mossy Creek as this thunderstorm developed southward toward 845 pm EDT.

Hail, Cobb

When
May 15, 7:12 PM EST to 7:20 PM EST
Where
Cobb County, 1 mi N of Mableton to 1 mi W of Fair Oaks
Measured
0.88 in hail
Reported by
Public
Coordinates
33.834, -84.580

The public observed nickel-sized hail near Marietta.

Hail, Douglas

When
May 15, 7:20 PM EST to 7:27 PM EST
Where
Douglas County, 2 mi W of Winston to 4.5 mi W of Winston
Measured
1 in hail
Reported by
Public
Coordinates
33.730, -84.855

The public observed nickel to quarter-sized hail in far western Douglas county west of Winston and toward Villa Rica and the Carroll county border.

Hail, Carroll

When
May 15, 7:26 PM EST to 7:58 PM EST
Where
Carroll County, 1 mi E of Villa Rica to Temple
Measured
1 in hail
Reported by
Public
Coordinates
33.730, -84.903

The public observed nickel to quarter-sized hail in the Villa Rica area of far northeast Carroll county from 825 to 835 pm EDT, and further west near Temple in the far northwestern part of the county from 855 pm to 858 pm EDT.

Hail, Murray

When
May 15, 7:44 PM EST to 7:46 PM EST
Where
Murray County, Cisco to 1 mi N of Cisco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.950, -84.730

A storm spotter reported penny-sized hail near Cisco.

Lightning, Bartow

When
May 15, 8:40 PM EST
Where
Bartow County, 0.96 mi ESE of Cassville
Property damage
$500
Reported by
Public
Coordinates
34.247, -84.834

The public reported that lightning struck a tree at a residence on Walker Circle, just east of Cassville, causing the tree to fall.

Hail, Haralson

When
May 15, 8:53 PM EST to 9:07 PM EST
Where
Haralson County, Bremen to Tallapoosa
Measured
1 in hail
Reported by
Public
Coordinates
33.720, -85.150

The public observed quarter-sized hail near Bremen and the Haralson County 911 Center reported hail of unknown, but likely penny-size, in Tallapoosa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172870, 172875, 172889, 172879, 172884, 172891, 173004, 173005.